MORPHINE and Dying Patients - page 19
118,331 Views | 221 Comments
Curious about the administration of pain medication (Morphine) and possibly speeding up a patient's death.... Read More
- 1Oct 6, '08 by leslie :-DQuote from uscstu4lfei find it more realistic to be on morphine and die in 3 days, or no morphine and linger in excruciating pain for 3 wks.One of my nursing instructors from school, a Nurse Practitioner, said that morphine hastens death. However, he said to look at it this way: would you rather be loaded up on morphine and die in 3 days, or have no morphine and be in pain and die in 5 days?
- 4Oct 6, '08 by MAISY, RN-ERQuote from Iam46yearsoldI am with you 100%!Give me morphine, dilaudid, marijuana, anything that eases my suffering in my final days.
Currently in a bio ethics class in a Catholic university, we just had a case study about end of life, the Ethicist who wrote the book and scenarios was perpetuating the myth of addiction. I went crazy and sent a letter to the head of the department, publisher and the author.
Suggested they spent time with a hospice nurse to understand how Morphine is used for palliative care and addiction is the last thing that should be included for young undergrads. If I see one more "kid" tell me that their parent needs to be awake, or wouldn't want addicting drugs as they die I will scream!!!!!!
Sometimes I just want to pinch them sooooooo hard and give them a little pain! What the hell are schools thinking? If I wasn't almost done with this degree I'd bail!
- 9Jul 15, '10 by Julieann79To all the wonderful nurses in the world,
I am NOT a nurse so I really have no business even being on this forum, but nursing really interests me. Especially end of life care. It's very dynamic. I recently watched my grandmother die of pnemonia (sp?) back in November of 2009. I'll never forget that night. My Nana was probably given the lowest dosage of morphine, but she wasn't used to pain meds and she was 101 yrs of age. I am glad that the nurses were keeping her comfortable. Even a low dosage of morphine seemed to keep her breathing less labored. She was basically unconscious. She wasn't talking or anything. She cried out "Owww" a few moments before her "last syringe" was administered. I know that the nurse, Rebecca did it to keep her comfortable and I respected that as did my Mother. Rebecca was extremely compassionate not only to my Nana, but also to us. My Mom and I were fortunate enough to not have to see my Nana struggle to breathe or hear her gasp her last breath. That's what we were fully expecting for whatever reason.
My Nana's oxygen levels dropped, the antibiotics didn't work for her (The Dr. had said even a person who was 40 yrs old may not have been able to fight off the pnemonia she had). Eventually her kidneys were slowing down, less and less urine in the cath bag..her legs and hands were clammy. I remember her eyelids were purple, the color in her face just wasn't looking good. Lack of oxygen will do that I guess. The only thing that concerned me about the morphine was that my Nana wasn't conscious so I thought in my mind that my Nana may have not known my Mom and I were there with her and I was haunted by the thought that she maybe thought she "died alone". I don't know enough about morphine to know weather or not your mind is there or not...and I don't know enough about the dying process to know all the stages. Do people generally have a "death smell"? My Nana had a certain smell about her that night, but I couldn't tell if it was her "dying smell" or if they had just recently cleaned the floors or whatever. Eventually my Nana's breathing came to almost a complete halt. I went out to the desk and got Rebecca. I knew the time was near. Rebecca looked at my Nana's eyes and said "She's still fighting-just a few more minutes". It was very peaceful. My Nana actually died with her tongue out. I thought that was weird, but she had an oxygen mask on her throughout the night so that could have been why or maybe it's normal as your tongue is a muscle? It was a sad experience yet peaceful at the same time. Even the nurse was a bit emotional herself that night as my Nana passed away because the nurse had just lost a family member of her own not too long before this. She was extremely nice and compassionate.
I am trying to find a CNA program to get into. I hope to take the class this fall. This may sound weird, but I love hospitals...not to be a patient (unless it's the maternity ward), but a visitor. I take in everything. I want to make a difference in someones life/death.. even if I did hospice I think I could be OK with that. I just want to offer comfort and compassion to not only the dying, but also to their family members. I want to give back to a family what I received the night my grandmother passed away.
I don't think I've ever met a nurse who wasn't compassionate. They have hard jobs and hard decisions to make. I'm sure every day and every situation is different and they have to go on instinct and what they feel is "right". I don't know if I could ever be an LPN or any other type of nurse that administered meds. I think I'd just stick to the basic CNA stuff. I would want to make sure the dying patient or patients in general are comfortable and have what they need. Basically "putting yourself in their shoes" as was mentioned on this forum previously. I just want to service the sick and dying. I feel strongly about it. Now I just have to make it happen.
To all the nurses out there- you all do a wonderful job! Without all of you-hospitals would not be as organized and as efficient as they are. Doctors have hard jobs too, but it's mostly the nurses you see running around with their heads cut off trying to answer family questions, calm families, calm patients, and so on. God Bless you all for making a huge difference in someone's life and death.
- 2Jul 15, '10 by talaxandraThank you, Julie.
Some people who are dying, particularly if they're ill for a while and dying over a period of days to weeks, do have an unusual, sweetish, almost chemical smell.
My experience with caring for people who are dying is that they often have n awareness of those around them even when they're profoundly unconscious - the wait for a certain important date (like an anniversary), or until a family member's arrived or baby born, or (like my grandmother) wait until they're alone or not with family before they die. I think it's very possible your grandmother knew you and your mother were with her.
Pneumonia was once known as 'the old man's friend' because it's a relatively quick and comfortable way to die, particularly with a little morphine to ease the respiratory symptoms of the condition.
I wish you all the best
- 1Jul 16, '10 by elizabeth8503RNI lost my gpa M to a heart attack post LLL amputation last October. Immediately following his MI, he was lucid, able to talk, and manageable. As the night wore on, and his heart began to further fail, he became aggitated, combative, and un grandpa like. Had it not been for the morphine and ativan that the nurses gave him, he would have been yelling, screaming, pulling at his IV tubes, and foley catheter until the second he passed away.
In Decmber of last year I lost my grandma F to chronic renal failure along with numerous other co-morbities (previous MI, and pneumonia being a few). Her last days were very peaceful, she did not require alot of morphine, but it was given to her when it even looked like she was in pain.
The last 5 hours of her life I was with her. As she took her last breaths, she became slightly aggitated, her hands started to move around, and it seemed to me that she was having a difficult time breathing. The nurse who was in the room asked if we (my mother and I) would like my gma to have some morphine. We both said yes. She took her last breath as the nurse was drawing up the morphine.
I have worked hospice numerous times over the last 2 1/2 years. Never have I doubted the effects of morphine, and how well it helps the dying. When I die (hoepfully it won't be for a loooooong time) I hope that the nurse taking care of me has the decency to give morphine if/when I need it.